Wisconsin, 2018

Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018

August 16 to 17, 2018 · NWS MKX · 9 events in 6 counties and zones

A slow moving low pressure area within a very moist airmass resulted in rounds of heavy rainfall and flash flooding. More specifically, a prolonged period of heavy rainfall over northern Jefferson County, far southern Dodge County, and northeast Dane County resulted in 4 to 8 inches of rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$8,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A slow moving low pressure area within a very moist airmass resulted in rounds of heavy rainfall and flash flooding. More specifically, a prolonged period of heavy rainfall over northern Jefferson County, far southern Dodge County, and northeast Dane County resulted in 4 to 8 inches of rain and flash flooding. The cities of Watertown and Waterloo experienced the worst of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 16, 11:09 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 11:09 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1209 PM CDT Thu Aug 16 2018

.UPDATE...MLCAPE values up to 1500 j/kg though shear is near nil.
Low level flow weak, so again main concern looks to be pockets of
heavier rainfall with any showers/storms that form this afternoon
into early this evening.

PC

&&

.AVIATION(18Z TAFS)...Ceilings and vsbys have shown marked
improvement from earlier to MVFR levels. Expecting scattered to
numerous shra/tsra to take shape across sc WI this afternoon with
less coverage in the east. Light wind regime still in place
overnight so have some pockets of IFR vsbys. Some areas may get a
little lower in sc WI. Not too different of a setup from last
night. Once again, expect improvement through Friday morning.
Any precip on Friday looks to be more spotty.

PC

&&

.PREV DISCUSSION... (Issued 943 AM CDT Thu Aug 16 2018)

UPDATE...Visibilities have improved so advisory was let go
naturally at 14z. Expecting further shra/tsra development this
afternoon with further build up of MLCAPE. Already seeing some
pretty decent values out there. Shear and mid level lapse rates
not looking impressive so expect more of the same of what we saw
yesterday. Precipitable water values pushing 2 inches and overall
flow is weak so expect pockets of heavy rainfall. LCL values on
the low side plus higher sfc/3km CAPE values suggests any low
level boundary interactions could result in the observing of
small funnels, in again a similar fashion to yesterday. Better
PVA/shear associated with the mid level wave to our southwest
should focus more organized storms to our south across IL into the
evening hours.

PC

MARINE...Winds and wave action look well below small craft
criteria. Will continue to keep an eye on how things evolve for
the system early next week and how it will impact conditions
across the lake.

PC

PREV DISCUSSION... (Issued 704 AM CDT Thu Aug 16 2018)

UPDATE...

Light showers developed early this morning in response to very
weak vorticity advection with a weak shortwave trough moving
through. These are isolated, light, short-lived, and drifting to
the west.

It's hard to tell how much the dense fog is expanding this
morning. Webcams remain quite clear, so the fog is not really
widespread. No change to the Dense Fog Advisory.

AVIATION(12Z TAFS)...

MVFR and IFR/LIFR ceilings and visibility are sporadic across
southern WI this morning. There are transient areas of dense fog.
Look for improving conditions by mid morning.

Expect scattered showers and thunderstorms again today, with a
little more coverage than yesterday. Fog is expected again tonight.

PREV DISCUSSION... (Issued 509 AM CDT Thu Aug 16 2018)

UPDATE...

A Dense Fog Advisory is in effect for portions of south central
and southeast Wisconsin until 9 am. Satellite imagery,
specifically the GOES 16 Nighttime Microphysics RGB scheme, shows
a growing area of fog across most of south central Wisconsin early
this morning. Surface observations and web cams confirm the areas
of dense fog. The fog is transient, so motorists should be
prepared to encounter sudden reduced visibility during the morning
commute.

We may need to add more counties as the morning goes on. Right
now, some mid level clouds are helping to keep the fog less dense
over areas like Jefferson and Dodge Counties.

PREV DISCUSSION... (Issued 335 AM CDT THU AUG 16 2018)

TODAY AND TONIGHT...Forecast Confidence - Medium.

There is patchy fog across most of southern WI early this morning,
and a few locations recently developed dense fog. High clouds are
starting to clear out of southwest WI, so there is concern for more
widespread, dense fog. Will continue to monitor and issue a dense
fog advisory if the fog continues to expand.

A very weak shortwave trough will gradually cross southeast WI this
morning. this is the feature that brings a slight chance for showers
and maybe a rumble of thunder to eastern WI. A stronger shortwave
trough will slide across Iowa this morning and through northern IL
and southern WI this afternoon into Friday. This is the main weather-
maker for today. Expect scattered showers and thunderstorms this
afternoon and tonight. Similar to yesterday, instability is decent
with CAPE values around 1500 j/kg but shear is weak, so no severe
weather risk. Precipitable water values are around 1.75 inches.

Thunderstorm coverage should be higher today than yesterday,
although still not everyone will get beneficial rainfall. The slow
movement and high efficiency of the showers this afternoon may cause
brief ponding of water in low-lying areas, but flooding is not a
concern.

Temperatures are tricky today as there should be some morning
sunshine and then increasing afternoon clouds. Models are cooler
than yesterday, but conditions should end up being similar to
yesterday, so went more with persistence rather than model guidance
for the max temps.

FRIDAY THROUGH SATURDAY...Forecast Confidence - Medium to High.

Slightly slower movement of passing mid-level trof and potential for
mid-level deformation over southeast WI Friday morning will result
in the chance for -shra lingering over the area.  The threat will
diminish through the morning as the synoptic lift moves farther to
the southeast.  However no significant drop in humidity is expected.
Dewpoints, possibly aided by evapotranspiration, should return to
the mid to upper 60s.  The morning clouds should thin and partially
clear allowing Cape to increase to 1-2K joules.  Weak low pressure
trof and convergence may add just enough lift to produce a few
storms Friday afternoon.  These would be slow movers and result in
heavy downpours.  Any storm activity will wane in the late
aftn/early eve with insolation loss.

High low level humidity and light boundary layer winds should
produce at least patchy fog later Friday night across the area. Need
to add a slight chance for a t-storm in some inland areas on
Saturday due to lingering low pressure trof and associated weak
convergence. Atmosphere will return to unstable conditions in the
afternoon with SBCape again flirting with 1K joules. However most of
the day will be dry.

EXTENDED PERIOD...

SATURDAY NIGHT THROUGH THURSDAY...Forecast Confidence - High
trending to Low to Medium.

A sprawling high pressure ridge will result in mostly dry and
seasonal conditions continuing through the later half of the
weekend. Temperatures will remain warm and seasonal with a light
easterly wind resulting in slight afternoon cooling by Lake
Michigan. The weekly zonal flow over the upper Midwest and Plains
will yield to an amplifying short wave trof moving in from the
west later in the weekend. This short wave will remain progressive
due to a secondary wave pushing into the Pacific Northwest.
Medium range models continue to diverge on the strength and track
of this system from Sunday night into the Tuesday time period.
ECMWF/NH Canadian solutions remain consistent in showing deeper
and more northern track of this wave which carries low pressure
across southern WI or northern IL Monday afternoon and evening.
GFS remains much weaker and much farther south. GFS ensembles
continue to quite a bit of variability. However a few members
agree with stronger, northern solution from other guidance. WPC
not even using GFS in its blended guidance with the greatest
confidence in the ECMWF ensemble mean. Hence looking at a greater
likelihood for showers and a few storms returning Monday
afternoon and night. Following ECMWF blended solution, better
instability and severe weather threat should remain south of WI.
CIPS Severe Probability Analog has less than 10% probability in
southern WI. This stronger solution would also likely usher in
period of cooler, less humid conditions for mid- week.

Following the ECMWF/Canadian solutions, high pressure and quiet
conditions should settle in along with the cooler conditions
through the end of the extended period.

AVIATION(09Z TAFS)...MVFR and IFR ceilings and visibility are
developing sporadically across southern WI early this morning.
Expect visibility to continue to drop in south central WI where
skies are clearing and had rain yesterday. Look for improving
conditions by mid morning.

Expect scattered showers and thunderstorms again today, with a
little more coverage than yesterday. Fog is expected again tonight.

MARINE...Northerly winds developing tonight and a long fetch will
bring wave height up to 2 feet in the nearshore waters by Friday,
but winds and waves will remain below advisory criteria. Light,
onshore winds will persist through the weekend.

A stronger storm system may affect the region early next week, but
exact details remain unclear at this time. It's possible that winds
and/or waves may exceed Small Craft Advisory levels with this
system.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Cronce
Friday THROUGH Wednesday...MBK
Hazardous weather outlook, Aug 16, 8:06 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
906 AM CDT Thu Aug 16 2018

WIZ046-047-051-052-056>060-062>072-171415-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
906 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon, with the
chance for storms continuing tonight. Heavy rainfall will
accompany some of the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms Friday afternoon and
again Saturday afternoon. Thunderstorms are likely on Monday and
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-171415-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
906 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

There are small chances for thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for thunderstorms Friday afternoon, with a
better chance next Monday and Monday night.

Winds and waves may reach Small Craft Advisory levels next Monday
night and Tuesday.

Collar
www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood, 1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Fond du Lac

When
August 16, 1:30 PM CST
Where
Fond du Lac County, Ladoga
Measured
1 in hail
Reported by
Public
Coordinates
43.720, -88.680

Thunderstorm Wind, Fond du Lac

When
August 16, 1:40 PM CST
Where
Fond du Lac County, 3.24 mi NE of Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.760, -88.720

Several large trees down.

Flash Flood, Rock

When
August 16, 10:00 PM CST to August 17, 1:15 AM CST
Where
Rock County, 1.25 mi N of Milton Jct to 1.01 mi NNW of Milton Jct
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.788, -88.968

Flash flooding of streets in Milton. 4 vehicles stalled in deep water on Arthur Dr. near St. Mary's St. A portion of Madison Rd. was closed due to high water.

Heavy Rain, Milwaukee

When
August 17, 5:30 AM CST to 11:00 AM CST
Where
Milwaukee County, 1.24 mi NW of Glendale
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
43.144, -87.915

Heavy rainfall in a construction zone resulted in a flooded I-43 at Green Tree Rd. on two separate occasions during the morning hours. Both lanes of I-43 were closed in both instances. Before the first closing, 6 vehicles were stranded in deep water and four occupants of the vehicles had to be rescued by the fire department.

Flash Flood, Jefferson

When
August 17, 6:15 AM CST to 11:15 AM CST
Where
Jefferson County, 1.79 mi NW of Waterloo to 4.23 mi N of Ixonia Arpt
Cause
Heavy Rain
Property damage
$943,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.197, -89.007

Approximately 100 911 calls related to flash flooding in Watertown. Numerous streets in Watertown flooded and closed. Some neighborhoods completely flooded with streets, yards, and driveways filled with water. Basement flooding common. A portion of Jefferson Rd. washed out at the bridge where a creek flows into the nearby Rock River. Other road damage or washouts as well. Three vehicle water rescues involving 4 citizens performed by the fire department. A section of track ballast was washed away compromising the railroad ties and tracks. The flooding caused a sanitary sewer overflow/bypass around 10 AM. Additional street flooding and basement flooding in Waterloo, Ixonia, and northern Jefferson County with some city streets and county roads closed and damaged. Overall, 93 homes sustained affected damage and 66 homes with minor damage. 5 businesses also sustained minor damage.

Flash Flood, Dodge

When
August 17, 6:15 AM CST to 11:15 AM CST
Where
Dodge County, 1.81 mi W of Portland to 1.15 mi NW of Portland
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.198, -89.006

Approximately 100 911 calls related to flash flooding in Watertown. Numerous streets in Watertown flooded and closed. Some neighborhoods completely flooded with streets, yards, and driveways filled with water. Basement flooding common. Three vehicle water rescues involving 4 citizens performed by the fire department. Railroad tracks compromised by soil erosion underneath the tracks. The flooding caused a sanitary sewer overflow/bypass around 10 AM. Lowland flooding in rural areas of far southern Dodge County.

Flash Flood, Dane

When
August 17, 6:15 AM CST to 11:15 AM CST
Where
Dane County, 3.83 mi SSE of Marshall to 1.76 mi ESE of York Center
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.122, -89.013

Flash flooding of some streets in Marshall. Schlimgen Rd. near the Deansville State Wildlife Area was closed due to flooding.

Flood, Jefferson

When
August 17, 11:15 AM CST to 11:59 PM CST
Where
Jefferson County, 1.79 mi NW of Waterloo to 4.24 mi N of Ixonia Arpt
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.197, -89.007

Flooded roads, yards, fields, and basements continued the remainder of the day with some improvement after 5 to 8 inches of rain. The cities of Watertown and Waterloo were most impacted by the flood waters. The Rock River in Watertown briefly reached minor flood stage from 11:10 AM CST to 12:00 PM CST. Lowland areas and parks near the Rock River were flooded throughout northern Jefferson County.

Flood, Dodge

When
August 17, 11:15 AM CST to 11:59 PM CST
Where
Dodge County, 1.81 mi W of Portland to 1.14 mi WNW of Portland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.198, -89.006

Flooded roads, yards, fields, and basements continued the remainder of the day with some improvement after 5 to 8 inches of rain. The city of Watertown was most impacted by the flood waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773547, 773548, 773565, 773568, 775179, 775180, 775181, 775350, 775352.